Set-Valued Analysis

, Volume 13, Issue 1, pp 69–84

On the Continuity of the Optimal Value in Parametric Linear Optimization: Stable Discretization of the Lagrangian Dual of Nonlinear Problems

  • María J. Cánovas
  • Marco A. López
  • Juan Parra

DOI: 10.1007/s11228-004-5029-4

Cite this article as:
Cánovas, M.J., López, M.A. & Parra, J. Set-Valued Anal (2005) 13: 69. doi:10.1007/s11228-004-5029-4


This paper is focused on the stability of the optimal value, and its immediate repercussion on the stability of the optimal set, for a general parametric family of linear optimization problems in ℝn. In our approach, the parameter ranges over an arbitrary metric space, and each parameter determines directly a set of coefficient vectors describing the linear system of constraints. Thus, systems associated with different parameters are not required to have the same number (cardinality) of inequalities. In this way, discretization techniques for solving a nominal linear semi-infinite optimization problem may be modeled in terms of suitable parametrized problems. The stability results given in the paper are applied to the stability analysis of the Lagrangian dual associated with a parametric family of nonlinear programming problems. This dual problem is translated into a linear (semi-infinite) programming problem and, then, we prove that the lower semicontinuity of the corresponding feasible set mapping, the continuity of the optimal value function, and the upper semicontinuity of the optimal set mapping are satisfied. Then, the paper shows how these stability properties for the dual problem entail a nice behavior of parametric approximation and discretization strategies (in which an ordinary linear programming problem may be considered in each step). This approximation–discretization process is formalized by means of considering a double parameter: the original one and the finite subset of indices (grid) itself. Finally, the convex case is analyzed, showing that the referred process also allows us to approach the primal problem.


stability Lagrangian duality discretization optimal value function 

Copyright information

© Springer 2005

Authors and Affiliations

  • María J. Cánovas
    • 1
  • Marco A. López
    • 2
  • Juan Parra
    • 1
  1. 1.Operations Research CenterMiguel Hernández University of Elche(Alicante)Spain
  2. 2.Department of Statistics and Operations ResearchUniversity of AlicanteAlicanteSpain

Personalised recommendations